AustinPUG Health

AustinPUG Health


Too much serotonin symptoms may signify a condition known as serotonin syndrome, which is a condition that occurs when the interaction between two or more drugs – including prescription and over-the-counter (OTC) pharmaceuticals, natural supplements, and illegal street drugs – cause the body to produce too much serotonin, a chemical that is beneficial and necessary for human life, but which is toxic in high amounts. Almost always, one drug in the dangerous interaction is an antidepressant.

Serotonin Syndrome Symptoms Too Much Serotonin Symptoms: Serotonin Syndrome and Antidepressant Drug Interactions

Serotonin Definition and Antidepressants

Serotonin

Serotonin is a neurotransmitter – a chemical that travels between neurons (receptor cells found brain) in order to control states and functions of the body and mind. Serotonin and dopamine have many different purposes, including the management of happiness and well-being. However, serotonin has a calming effect, while dopamine causes excitation.

Antidepressants

Most antidepressants that are prescribed today act primarily upon serotonin, as scientists have determined low serotonin is linked to depression. There are many low serotonin causes that may lead to the need to take an antidepressant, which include:

  • Stress
  • Insomnia
  • Physical issues (example: thyroid problems) Vitamin D deficiency
  • Seasonal changes (during times of low sunlight we get far less Vitamin D)
  • Medications that affect hormones (example: birth control)
  • Diet (lack of tryptophan foods, excess sugars and carbs)

There are five types of antidepressants. All but the last on this list treat serotonin imbalance symptoms by increasing serotonin, and can cause serotonin syndrome if combined with certain other medications, or taken in doses that are too high:

1. Selective Serotonin Reuptake Inhibitors (SSRIs) act only on serotonin (ex: Prozac, Paxil, Celexa)
2. Serotonin Norepinephrine Reuptake Inbibitors (SNRIs) act on serotonin and norepinephrine, and dopamine in high doses (ex: Effexor, Pristiq, Cymbalta)
3. Monoamine Oxidase Inhibitors (MAOIs) act on serotonin, norepinephrine, dopamine, and other neurotransmitters (ex: Parnate, Nardil)
4. Tricyclics act only on serotonin (ex: Elavil, Tofranil, Adapin)
5. Atypical Antidepresants act on dopamine and norepineprine (incl. Wellbutrin)

Serotonin Syndrome Symptoms

Serotonin syndrome is not to be taken lightly. Too much serotonin symptoms vary from mild to very severe, and can result in coma and death. Long-term serotonin syndrome symptoms include permanent damage to the kidneys and muscle rigidity (stiffness). Usually symptoms develop at least two or three hours after taking additional drugs, or an additional dose of the original antidepressant. They often start out mild and grow to be more severe, so it is important to seek medical treatment immediately if you suspect that you may have serotonin syndrome. Symptoms include:

Mild Symptoms

Tachycardia (increased heart rate)
Dilated pupils
Sweating and Shivering
Agitation, including tremor and twitching
Overresponsive Reflexes
Stomach upset: diarrhea, nausea, and/or vomiting

Moderate Symptoms

Loud bowel sounds
High blood pressure
Hyperthermia (fever of at least 40º Celsius/104º Fahrenheit)

Severe Symptoms

Shock
Fever of 41.5º Celsius/106º Fahrenheit
Renal Failure
Seizures
Metabolic acidosis (too much acid for kidneys too eliminate)
Rhabdomylosis (damage to skeletal muscle tissue)
Pathological coagulation (blood clotting)

This video further discusses serotonin syndrome symptoms:

Drugs That Can Cause Too Much Serotonin Symptoms

  • Opioid painkillers (ex: Demerol, Tramadol)
  • Muscle relaxants (ex: Flexeril)
  • Mood stabilizers (ex: Epival, Lithium)
  • Migrane medications (triptans)
  • Atypical antispycotics (ex: Risperdal, Zyprexa)
  • Prescription antinauseants (ex: Odansetron, Metaclopromide)
  • Herbs (ex: St. John’s Wort, Ginseng, 5-HTP)
  • OTC Cough/Cold medication (ex: dextromethorphan, chlorpheniramine)
  • Psychedelics (ex: LSD, 5-MeO-DipT)
  • Stimulants (ex: MDMA [ecstasy], MDA, amphetamine, methamphetamine, cocaine, phentermine)
  • Ritanovir, for HIV
  • Linezolid, an antibiotic

Five Ways to Avoid Serotonin Syndrome

1.  Never Take An Extra Dose
Taking more antidepressant medication than prescribed won’t make you happier – it will make you sick. If you miss a dose or cannot remember if you took your antidepressant, wait until it’s time to take your next dose to take another pill. Missing one dose will not have a noticeable affect. Taking an extra one could land you in the hospital.

2.  Read the Labels
Always read labels when taking any other medication. This list above is not exhaustive.

3.  Stay Away from Street Drugs
Not only do many street drugs interact with antidepressants, but their content is uncontrolled. You may think you’re taking a single dose but could actually be taking ten times that amount.

4.  Before You Take an Antidepressant, Try Lifestyle Changes
Regular exercise and diet changes, like eating tryptophan foods, have proven to be just as beneficial and SSRIs and other antidepressants.

5.  Ask Your Doctor or Pharmacist
Most importantly, ask your doctor or pharmacist before taking any medication in addition to your antidepressant. They will be able to give you an informed answer about any drug.

.
Categories: Health concerns

Leave a Reply